Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

August 19, 2016Chase County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 19, 2016, 5:21 PM CDT for Chase County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 5:21 PM CDT (22:21 UTC)
Expired
Aug 19, 2016, 5:45 PM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Chase County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS83 KICT 192221
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT FRI AUG 19 2016
 
KSZ053-192245-
CHASE KS-
521 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BURDICK...OR 12
  MILES WEST OF STRONG CITY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HYMER AND TALLGRASS PRAIRIE PRESERVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.

LAT...LON 3852 9644 3836 9682 3852 9682
TIME...MOT...LOC 2221Z 230DEG 32KT 3845 9676 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:34 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 19, 3:34 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
334 PM CDT FRI AUG 19 2016

.SYNOPSIS...
Issued at 333 PM CDT Fri Aug 19 2016

This afternoon, a strong cold front stretched from IA, thru North-
Central and SW KS, to the Ok Panhandle. High octane gulf moisture
continues to stream from N TX, across most of OK, to the generally
the ern half of KS. A cluster of thunderstorms has broken out along
the front from Srn Nebraska to North-Central KS a few of which are
severe. An isolated cell has also developed over Wrn Sumner County
& is moving NE toward Sedgwick County.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT Fri Aug 19 2016

This Evening/Tonight:
A sharp upper-deck wave that extends from an intense upper cyclone
centered over Hudson Bay across the Wrn Dakotas to NE WY will move
slowly SE across the Nrn Plains. This would kick the cold front SE
with the boundary venturing into SE KS very late tngt. With a very
moist and unstable airmass entrenched across the KS Neighborhood,
thunderstorms are sure to increase, but with the greatest 6K shear
displaced well to the NW of the front anticipate only "marginally
severe" convection tonight, i.e. hail around 1 inch and 50-60 mph
winds. The greatest threat is heavy rains as precipitable waters
around 2 inches reside across all areas, so will need to watch for
flooding.

Rest of the Weekend:
As the cold front continues its SE push toward, then across, the
MS Valley the thunderstorms would quickly end, vacating SE KS Sat
Morning. Much cooler weather would then spread SE across the Great
Plains with Sat's maxes ~15F below normal & Sun's 7-10F below
normal.

Mon & Mon Night:
Warmer weather quickly returns to the Great Plains as a broad but
fairly weak sfc trof develops along the Front Range which'll push
the large sfc high further across the Ern U.S. The onsetting Sly
should increase sufficiently to push Mon's maxes to near 90F along
the Wrn corridor. As the Wrn Plains sfc trof pushes E the return
moisture should be sufficient to 'spark' thunderstorms across the
Srn Plains that may reach the OK/KS border late Mon Night.

.LONG TERM...(Tuesday through Friday)
Issued at 333 PM CDT Fri Aug 19 2016

Tue-Thu:
An intense upper-deck short wave, that is scheduled to reach the
Pacific NW Mon Morning, will push E, then lift NE, over Alberta &
Saskatchewan Tue & Tue Night, respectively. This would push sfc
trof & eventually a cold front SE into the KS Neighborhood. With
the upper-deck trof undergoing cyclogenesis & eventually occluding
the trof & front would decelerate. This would translate into
thunderstorms occurring across the region throughout these periods.
The greatest upper support is N of KS so at this time trhe severe
potential is marginal, but stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Aug 19 2016

Main aviation concern will be storms late this afternoon and
overnight as a strong cold front sweeps through.

Cold front currently stretches from generally KCNK-KRSL-KDDC and
is continuing to push southeast. Storms are expected to develop
along this front in a couple hours first over central KS and
eventually over south central and se KS. Storms look to affect
KHUT around 23z, KICT around 00z and KCNU around 03z. Main threats
with storms will be microburst straight-line winds along with very
high rainfall rates. Hail will be possible but should remain at or
below quarter size. Could see some MVFR cigs behind the front as
cooler air spills south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  78  58  83 /  90  10   0   0
Hutchinson      64  77  56  82 /  80  10   0   0
Newton          64  76  57  82 /  90  10   0   0
ElDorado        65  77  57  82 /  90  10   0   0
Winfield-KWLD   67  78  58  83 /  90  10   0   0
Russell         59  77  55  84 /  70  10   0   0
Great Bend      60  77  55  84 /  70  10   0   0
Salina          63  78  56  84 /  80  10   0   0
McPherson       63  77  56  82 /  80  10   0   0
Coffeyville     70  81  58  84 /  80  20   0   0
Chanute         69  79  57  82 /  90  20   0   0
Iola            68  78  57  81 /  90  20   0   0
Parsons-KPPF    69  80  57  83 /  80  20   0   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...EPS
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...RBL
Hazardous weather outlook, Aug 19, 3:48 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT FRI AUG 19 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
348 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL IMPACT ALL AREAS. SEVERE THUNDERSTORMS,
THAT MAY PRODUCE QUARTER-SIZED HAIL, WINDS AROUND 60 MPH, AND VERY
HEAVY RAINS, ARE LIKELY. FLOODING IS POSSIBLE, ESPECIALLY IN LOW
LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LINGER INTO SATURDAY MORNING ACROSS SOUTHEAST
KANSAS BUT SHOULD BE NEITHER STRONG NOR SEVERE.

THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT
THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG WITH LOCALLY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Aug 19, 4:53 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     3 NNE PEABODY           38.20N 97.09W
08/19/2016  E50 MPH          MARION             KS   TRAINED SPOTTER

            MULTIPLE 3/4 INCH TO 1 INCH TREE LIMBS DOWN.

&&

METZGER
Local storm report, Aug 19, 4:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     WINFIELD                37.27N 96.97W
08/19/2016  M66 MPH          COWLEY             KS   AWOS

&&

METZGER
Local storm report, Aug 19, 5:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     STROTHER FIELD AIRPORT  37.16N 97.03W
08/19/2016  M66.00 MPH       COWLEY             KS   AWOS

&&

METZGER
Special weather statement, Aug 19, 5:05 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
505 PM CDT FRI AUG 19 2016

KSZ068-069-083-092-093-192230-
SEDGWICK KS-HARVEY KS-SUMNER KS-BUTLER KS-COWLEY KS-
505 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING HIT-OR-MISS THUNDERSTORMS ACROSS MUCH OF SOUTH-CENTRAL
  KANSAS...GENERALLY MOVING NORTHEAST AT 20 MPH.

ANY OF THIS ACTIVITY WILL BE CAPABLE OF LOCALIZED OCCURRENCES OF PEA
TO DIME SIZE HAIL...AND WIND GUSTS UP TO 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.

LAT...LON 3700 9780 3773 9781 3774 9770 3817 9770
      3818 9716 3809 9715 3808 9652 3700 9653
TIME...MOT...LOC 2202Z 229DEG 18KT 3751 9685

KLEINSASSER
Special weather statement, Aug 19, 5:14 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT FRI AUG 19 2016

KSZ050>052-192245-
MCPHERSON KS-MARION KS-RICE KS-
514 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS...
  MARION COUNTY IN CENTRAL KANSAS...
  RICE COUNTY IN CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING NUMEROUS THUNDERSTORMS ACROSS RICE...MCPHERSON AND
  NORTHWEST MARION COUNTIES...GENERALLY MOVING NORTHEAST AT 20 MPH.

ANY OF THIS ACTIVITY WILL BE CAPABLE OF LOCALIZED OCCURRENCES OF PEA
TO DIME SIZE HAIL...AND WIND GUSTS UP TO 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.

LAT...LON 3852 9810 3852 9793 3861 9792 3861 9693
      3852 9693 3852 9682 3809 9684 3809 9715
      3818 9716 3817 9847 3837 9848
TIME...MOT...LOC 2212Z 236DEG 23KT 3834 9811

KLEINSASSER
Special weather statement, Aug 19, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT FRI AUG 19 2016

KSZ053-192245-
CHASE KS-
521 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN CHASE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BURDICK...OR 12
  MILES WEST OF STRONG CITY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HYMER AND TALLGRASS PRAIRIE PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.

LAT...LON 3852 9644 3836 9682 3852 9682
TIME...MOT...LOC 2221Z 230DEG 32KT 3845 9676

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:04 PM CDTSpecial Weather StatementICTLincoln26 min
Aug 19, 2:20 PM CDTSpecial Weather StatementICTRussell25 min
Aug 19, 2:32 PM CDTSpecial Weather StatementICTSumner28 min
Aug 19, 2:36 PM CDTSpecial Weather StatementICTRussell24 min
Aug 19, 2:39 PM CDTSevere Thunderstorm WarningICTRussell41 min
Aug 19, 2:55 PM CDTSevere Thunderstorm WarningICTLincoln46 min
Aug 19, 3:14 PM CDTSpecial Weather StatementICTSumner31 min
Aug 19, 3:17 PM CDTSpecial Weather StatementICTSedgwick28 min
Aug 19, 3:25 PM CDTSpecial Weather StatementICTBarton35 min
Aug 19, 3:46 PM CDTSpecial Weather StatementICTBarton, Lincoln29 min
Aug 19, 3:51 PM CDTSpecial Weather StatementICTSumner24 min
Aug 19, 4:12 PM CDTSpecial Weather StatementICTEllsworth, Saline33 min
Aug 19, 4:21 PM CDTSpecial Weather StatementICTSedgwick, Sumner24 min
Aug 19, 4:34 PM CDTSevere Thunderstorm WarningICTMarion41 min
Aug 19, 4:47 PM CDTSpecial Weather StatementICTMcPherson, Rice, Saline28 min
Aug 19, 5:05 PM CDTSpecial Weather StatementICTButler, Cowley, Harvey, Sedgwick, Sumner25 min
Aug 19, 5:14 PM CDTSpecial Weather StatementICTMcPherson, Marion, Rice31 min
Aug 19, 5:30 PM CDTAreal Flood WarningICTMcPherson, Marion, Rice4 hr
Aug 19, 5:39 PM CDTSpecial Weather StatementICTSumner36 min
Aug 19, 6:22 PM CDTSpecial Weather StatementICTGreenwood23 min
Aug 19, 6:56 PM CDTSpecial Weather StatementICTKingman34 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.